Dozens of case reports and a growing number of studies suggest that birth control pills, such as Gianvi, may increase a woman’s risk of Pseudotumor Cerebri (PTC). This rare but serious medical condition can cause chronic migraine headaches, nausea, ringing in the ears, and even blindness.
What is Gianvi?
Gianvi is a once-daily birth control pill that prevents pregnancy with a combination of hormones, including progestin (3-mg drospirenone) and estrogen (0.02-mg ethinyl estradiol). Gianvi is a generic version of Yaz that was approved in 2010.
Pseudotumor Cerebri (PTC)
Pseudotumor Cerebri (PTC) is a rare neurological disease that means “false brain tumor,” because symptoms mimic the effects of cancer growing inside the skull. Today, PTC is known as Idiopathic Intracranial Hypertension, which means “high pressure inside the skull for unknown reasons.”
People who are diagnosed with PTC have too much cerebrospinal fluid inside the skull, which can cause a brain injury and nerve damage.
Over time, excess fluid puts pressure on the brain and damages the optic nerve at the back of the eye. This often causes a complication known as papilledema (swelling of the optic disc), which can lead to vision loss.
Does Birth Control Cause PTC?
No one knows what causes PTC. Many medications have been identified as possible risk-factors for PTC, including birth control pills.
Hormonal contraceptives containing estrogen and Depo-Provera (progestin-only injections) have been linked to case reports of PTC. At least 56 cases of PTC were linked to Norplant, a progestin-releasing contraceptive, in a study published in 1995.
Gianvi Blood Clots May Increase Risk of Intracranial Hypertension
Blood clots in the brain are a life-threatening side effect of Gianvi. In fact, the popularity of Gianvi dropped dramatically after studies linked an ingredient, drospirenone, with a three-fold risk of blood clots compared to older progestins.
According to the Intracranial Hypertension Research Foundation, blood clots can also physically obstruct the flow of cerebrospinal fluid and lead to elevated pressure inside the skull, causing secondary intracranial hypertension:
“Cerebral blood clots (also known as cerebral venous thrombosis) are a cause of secondary intracranial hypertension. A clot can be the result of an injury, head trauma, a blood-clotting disorder, or even the use of certain medications, including oral contraceptives containing estrogen.”